Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2020, 9:30 PM EDT for 4 counties in South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2020, 9:30 PM EDT (01:30 UTC)
- Expired
- Jun 29, 2020, 10:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS52 KCAE 300130
SVRCAE
SCC003-037-063-081-300215-
/O.NEW.KCAE.SV.W.0129.200630T0130Z-200630T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
930 PM EDT Mon Jun 29 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Edgefield County in central South Carolina...
West central Lexington County in central South Carolina...
North central Aiken County in central South Carolina...
Southeastern Saluda County in central South Carolina...
* Until 1015 PM EDT.
* At 930 PM EDT, a severe thunderstorm was located near Saluda County
Airport, or 13 miles west of Batesburg-Leesville, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Batesburg-Leesville, Johnston, Ridge Spring, Saluda County Airport,
Gilbert, Summit, Monetta, Ward, Strom Thurmond High School,
Fredonia, Harmony, Murray, Camp Kinard, Hibernia, Kneece and
Samaria Fire Station.
This includes Interstate 20 in South Carolina between mile markers 21
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3380 8190 3398 8175 3395 8136 3357 8156
TIME...MOT...LOC 0130Z 288DEG 13KT 3388 8176
HAIL...1.00IN
WIND...60MPH
$$
JAQ2 follow-up statements
598
WWUS52 KCAE 300156
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
956 PM EDT Mon Jun 29 2020
SCC037-081-300206-
/O.CAN.KCAE.SV.W.0129.000000T0000Z-200630T0215Z/
Edgefield SC-Saluda SC-
956 PM EDT Mon Jun 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGEFIELD AND
SOUTHEASTERN SALUDA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3388 8157 3396 8153 3395 8136 3357 8156
3372 8178
TIME...MOT...LOC 0156Z 306DEG 19KT 3377 8157
$$
SCC003-063-300215-
/O.CON.KCAE.SV.W.0129.000000T0000Z-200630T0215Z/
Lexington SC-Aiken SC-
956 PM EDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR WEST CENTRAL LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...
At 956 PM EDT, a severe thunderstorm was located 7 miles southeast of
Ridge Spring, or 9 miles south of Batesburg-Leesville, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Batesburg-Leesville, Gilbert, Summit, Monetta, Camp Kinard, Fredonia,
Kneece, Samaria Fire Station and Murray.
This includes Interstate 20 in South Carolina between mile markers 21
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3388 8157 3396 8153 3395 8136 3357 8156
3372 8178
TIME...MOT...LOC 0156Z 306DEG 19KT 3377 8157
HAIL...0.75IN
WIND...60MPH
$$
JAQ630
WWUS52 KCAE 300210
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1010 PM EDT Mon Jun 29 2020
SCC003-063-300220-
/O.EXP.KCAE.SV.W.0129.000000T0000Z-200630T0215Z/
Lexington SC-Aiken SC-
1010 PM EDT Mon Jun 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LEXINGTON AND
NORTH CENTRAL AIKEN COUNTIES WILL EXPIRE AT 1015 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3388 8157 3396 8153 3395 8136 3357 8156
3372 8178
TIME...MOT...LOC 0210Z 288DEG 13KT 3376 8153
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:57 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 29, 7:57 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Columbia SC 757 PM EDT Mon Jun 29 2020 .SYNOPSIS... An upper level trough will be over the eastern US through much of week. At the surface a weak boundary will be stalled over the area and combine with abundant low level moisture to produce diurnally driven convection. Although, several upper level shortwaves may enhance convective activity outside of peak heating hours as well. Late in the week, the closed upper low will move east and should be replaced by a weak upper trough. This will continue shower and thunderstorm chances into the weekend. Temperatures will be near normal for much of the period. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Regional radar showing convection in the Upstate early this evening. Weak to moderate instability across the Midlands and CSRA, so could see storms move into the Midlands and CSRA this evening as shortwave energy moves through. Ample moisture is in place with pwat values around 1.6 to 1.9 inches. MLCAPE around 1000 to 2000 J/kg. Some of the storms could contain strong to damaging winds with DCAPE values 800 to 1200 J/kg. The overall severe threat is low given weak shear and disorganized nature of expected convection. Overnight lows will be in the low to mid 70s with some cloud cover and mixing expected. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... The upper level low will linger over the Northeast through mid week. During the short term, a series of upper level disturbances will round the base of the trough and move over the Mid Atlantic and Carolinas. At the surface a weak surface boundary will also sag into the region. This will provide an area of convergence as well as a focus for increasing low level moisture. PW values increase to around 2.0 inches across the Midlands and CSRA. This will be a focus for afternoon/evening showers and thunderstorms. SPC has the area outlooked for a marginal risk of severe thunderstorms for Tuesday. Model soundings indicate a bit of a inverted v sounding and main threat will be potential for strong damaging wind gusts. There will be a very similar setup across the area for Wednesday. SPC day 3, also has a marginal risk of severe thunderstorms across the area. Once again wind will be the main issue with strong/severe thunderstorms. Both days, storm motion should be from NW to SE at around 20 kts, which should help with potential for any flash flooding. However, with PW values around 2.0 inches storms will have the ability to produce locally heavy rainfall. With the convergence boundary in the area any training of storms could produce locally high rainfall amounts. Highs each day will be seasonable with highs in the low/mid 90s and overnight lows in the lower 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... The blocking pattern may give way late this week allowing the closed upper low to shift out of the CONUS. During the remainder of the long term period, models favor weak troughing over the eastern US, with the trough axis west of the FA. An associated surface low may develop over the weekend into early next week and keep the region in a wet pattern/slightly cooler temperatures along with diurnal showers and thunderstorms for the holiday weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR Conditions expected to persist through the forecast period. Only chance at restrictions will exist in convection at the beginning of the time frame and towards the end. As of 29/2345z, a cluster of strong to severe thunderstorms has developed to the NW of CAE/CUB. This is marching SE, and looks like it should persist into the region and impact CAE/CUB in the 01-02z timeframe; have included a tempo group to account for this. Wind could be gusty with these storms, and they could reduce visibilities at both airports with heavy rainfall. There is a chance that this holds together and moves into the OGB area, but holding off on a tempo group for now. Isolated showers are popping up around the AGS/DNL region, but are more hit and miss. All showers/storms should weaken with the loss of daytime heating. Overnight, winds will really die down at all TAF sites, with some falling to 0 or 1 kt overnight. Guidance is suggesting that mid/high level clouds will remain, precluding a risk of fog across the region. Winds will pick back up as we warm up after sunrise tomorrow before our next expected weather impacts. Showers and thunderstorms should be numerous across the entire forecast area tomorrow afternoon, but specific timing of when these will impact TAF sites is unknown at this time. Have included VCTS at all TAF sites to account for this until more specific timing can be nailed down. .EXTENDED AVIATION OUTLOOK...The chance for restrictions from diurnal convection will persist through Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 29, 3:33 AM EDT, 17 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 333 AM EDT Mon Jun 29 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 300745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 333 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon and may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms should develop on Tuesday and Wednesday. Damaging wind gusts will be possible, similar to the previous few days. For the remainder of the period, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 29, 5:09 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 8 S PROSPERITY 34.10N 81.55W
06/28/2020 NEWBERRY SC EMERGENCY MNGR
NUMEROUS HARDWOOD TREES UPROOTED AND SOME
LARGE BRANCHES SNAPPED ALONG OKEEFE POINT
ROAD AND BLACKSGATE E. A FEW TREES FELL ONTO
HOMES.
&&
JAQSpecial weather statement, Jun 29, 8:22 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Mon Jun 29 2020
SCZ020-026-300045-
Newberry SC-Saluda SC-
822 PM EDT Mon Jun 29 2020
...Strong Thunderstorms Will Impact Portions of southern Newberry and
northwestern Saluda Counties Until 845 PM EDT....
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 821 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Joanna to near
Greenwood, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Prosperity, Newberry College, Lake Greenwood, Silverstreet,
Stoney Hill, Newberry County Detention Center, Good Hope, Belfast
Wildlife Management Area, Chappells, Chappells Fire Station, Scurry
Airport, Bush River Fire Station, Hickory Grove, Vaughnville and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8195 3408 8193 3413 8187 3415 8190
3419 8192 3420 8194 3426 8191 3429 8190
3432 8185 3435 8183 3436 8179 3439 8177
3418 8144 3398 8200
TIME...MOT...LOC 0021Z 318DEG 20KT 3436 8184 3423 8218
JAQSpecial weather statement, Jun 29, 9:26 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
926 PM EDT Mon Jun 29 2020
SCZ025-026-030-300200-
Aiken SC-Saluda SC-Edgefield SC-
926 PM EDT Mon Jun 29 2020
...Strong Thunderstorms Will Impact Portions of north central
Aiken...southeastern Saluda and northeastern Edgefield Counties Until
1000 PM EDT....
At 925 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Saluda County Airport, or 15 miles west of
Batesburg-Leesville, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Batesburg-Leesville, Johnston, Ridge Spring, Saluda County Airport,
Monetta, Ward, Strom Thurmond High School, Harmony and Hibernia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3399 8185 3395 8154 3388 8157 3367 8168
3382 8191
TIME...MOT...LOC 0125Z 287DEG 11KT 3389 8180
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:22 PM EDT | Special Weather Statement | CAE | Newberry | 23 min |
| Jun 29, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 49 min |
| Jun 29, 9:26 PM EDT | Special Weather Statement | CAE | Saluda | 34 min |
| Jun 29, 10:00 PM EDT | Special Weather Statement | CAE | Lexington | 15 min |
| Jun 30, 6:53 PM EDT | Special Weather Statement | CAE | Sumter | 52 min |
| Jun 30, 6:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jun 30, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 28 min |
| Jun 30, 7:22 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jun 30, 7:32 PM EDT | Special Weather Statement | CAE | Clarendon | 43 min |
| Jun 30, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| Jun 30, 7:56 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.